Alert archive / Utah / Flash Flood Warnings in 2023
Flash Flood Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 2, 2023, 2:58 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 2:58 PM MDT (20:58 UTC)
- Expired
- Aug 2, 2023, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 141 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
864
WGUS55 KSLC 022058
FFWSLC
UTC017-025-030000-
/O.NEW.KSLC.FF.W.0029.230802T2058Z-230803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
258 PM MDT Wed Aug 2 2023
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
South Central Garfield County in southern Utah...
Northeastern Kane County in southern Utah...
* Until 600 PM MDT.
* At 258 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
dry washes.
* Some locations that will experience flash flooding include...
slot canyons adjacent to Hole in the Rock Road...from Brimstone
slot canyon on the south end, to slot canyons adjacent to and
including Harris Wash on the north end.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3756 11134 3766 11144 3782 11121 3765 11104
3746 11120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM2 follow-up statements
950
WGUS75 KSLC 022258
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
458 PM MDT Wed Aug 2 2023
UTC017-025-030000-
/O.CON.KSLC.FF.W.0029.000000T0000Z-230803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
458 PM MDT Wed Aug 2 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
At 458 PM MDT, Radar Estimated rainfall across the warned area of
0.5 and 1 inch of rain occurred from earlier thunderstorms. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of slot canyons and
normally dry washes.
Some locations that will experience flash flooding include...
slot canyons adjacent to Hole in the Rock Road...from Brimstone
slot canyon on the south end, to slot canyons adjacent to and
including Harris Wash on the north end.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3756 11134 3766 11144 3782 11121 3765 11104
3746 11120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GM696
WGUS75 KSLC 022356
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
556 PM MDT Wed Aug 2 2023
UTC017-025-030006-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-230803T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Kane UT-
556 PM MDT Wed Aug 2 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT for portions of
central, southern, and southwest Utah.
LAT...LON 3756 11134 3766 11144 3782 11121 3765 11104
3746 11120
$$
GMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 4:01 AM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Aug 2, 4:01 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 401 AM MDT Wed Aug 2 2023 .SYNOPSIS...A monsoon surge will continue across the entire region today. A drier airmass will build into southern Utah Thursday, reaching northern Utah by Friday. A drier, more stable pattern will continue into early next week. && .SHORT TERM (Through 12Z Friday)...Today will be the last day of the state-wide monsoonal surge, with drying air gradually building into southern Utah Thursday. Morning upper air and satellite analysis indicates the upper level ridge has shifted somewhat eastward over the last 24 hours, now centered over roughly the Dallas area. A shortwave trough/potential MCV is located across southern Nevada. Additional weak shortwave troughs/MCVs are likely present but difficult to detect at this time. An area of enhanced showers and embedded thunderstorms is crossing northern Utah, with cooling cloud tops on IR approaching the western Uinta Basin as of 330 AM. This area will continue to shift across northern Utah through early morning. Guidance indicates the previously mentioned MCV will cross Utah from southwest to northeast through Thursday morning. This combined with SBCAPE values between 500-1000 J/kg by this afternoon plus 95th+ percentile precipitable water values will set the stage for a widespread convective threat across much of the state today. What's different today is an increase in deep layer shear across northern and central Utah, reaching around 20-30kts. Previous days deep layer shear averaged around 10 kts. As a result, CAMS are indicating the potential for a line of organized convection developing across west central Utah and shifting north and east with time. Current timing suggests this area of strong convection would reach the Wasatch Front by around 5-8 PM. As is always the case with convection associated with monsoonal surges, a few questions arise. First, will cloud cover hamper destabilization this afternoon and evening? Will northern Utah remain subsident longer than expected in the wake of this morning's convection? The majority of the CAM guidance suggests that sufficient destabilization will occur on both accounts for the potential for organized convection, but this is something that will need to be monitored for bust potential. For now, added heavy rain, small hail and gusty winds to the forecast in areas with the highest threat this afternoon and evening. Another night of nocturnal convection is expected for northern Utah tonight, which will need to be monitored for the threat of flash flooding. HREF average return intervals show >60% chance 5 year return intervals will be exceeded across northern Utah, with >40% chance 10 year return intervals will be exceeded (in a broad area for both) tonight into Thursday morning. With dry air advection shifting into central Utah by Thursday afternoon, the heavy rain threat with Thursday afternoon and evening convection will be mainly across northern Utah. By Friday morning, the end of this monsoon surge will be in the books. .LONG TERM (After 12Z Friday)...Nearly zonal flow will be set up across Utah Friday. This will allow the drying trend to continue. Southern Utah will have precipitable water values substantially lower than the previous day. Mostly dry conditions are forecast there, with only a low chance for a shower or thunderstorm near higher terrain. Precipitable water values will decrease, but stay from roughly 0.8-1" across northern Utah with shortwave energy contributing to isolated to scattered showers and thunderstorms. The best precipitation chances will be in the northern mountains. Monsoonal moisture advection will continue to lower as the ridge that was in the southern plains retrogrades, bringing near zonal flow Friday. Similar conditions are forecast Saturday. Southern Utah will be dry, while moisture content will decrease more throughout northern Utah, but afternoon showers and thunderstorms are expected in the mountains. Flow will transition to northwest Sunday, which will lower precipitation chances throughout northern Utah. As the ridge slides eastward early in the week, a few days of shortwave ridging will be established throughout southwest Wyoming and Utah. Conditions will be around 5-10F cooler than normal Friday through the weekend, with near normal temperatures early in the week. && .AVIATION...KSLC...VFR conditions will prevail with scattered afternoon showers and thunderstorms. Any shower or thunderstorm will be capable of heavy rain, which could lower visibility or ceiling into MVFR range. Winds will prevail from the southeast most of the morning, with a transition to northwest flow around 17Z. Confidence on wind direction through the afternoon is low and will depend on where showers and thunderstorms are. Gusty, erratic winds could occur with nearby showers or thunderstorms. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered afternoon showers and thunderstorms with heavy rain could drop ceilings and visibility from VFR range. Gusty, erratic outflow winds could occur with nearby showers or thunderstorms. Showers and thunderstorms are expected from 18Z-00Z in southern Utah and from 18Z-06Z in northern Utah. && .FIRE WEATHER...A monsoon surge will continue to bring deep moisture to the state today. This will result in multiple rounds of showers and thunderstorms with wetting rains, cooler temperatures and higher humidities. The monsoon surge will come to an end Thursday across southern Utah as drier air begins to shift into the region. By Friday, this drying trend will reach northern Utah. Expect a very dry airmass to shift into place, with afternoon humidities levels below 15 percent across southern Utah, 25 to 35 percent across northern Utah Friday into the weekend. Outside of a weak disturbance grazing far northern Utah Saturday, there is little threat of precipitation through at least midweek next week as a drier airmass remains in place. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Local storm report, Aug 2, 2:02 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
202 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM Tstm Wnd Gst 6 NNE Scipio 39.33N 112.05W
08/02/2023 M62 MPH Juab UT Mesonet
Mesonet station SBWU1 Sevier Reservoir.
&&Local storm report, Aug 2, 2:21 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
221 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Rain 1 NW West Valley City 40.70N 112.02W
08/02/2023 M2.19 inch Salt Lake UT Mesonet
Mesonet station CW8721 West Valley City.
&&Local storm report, Aug 2, 2:28 PM MDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
228 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 6 W Nephi 39.73N 111.93W
08/02/2023 M77 MPH Juab UT Mesonet
Mesonet station PC349 Nephi West.
&&Special weather statement, Aug 2, 2:31 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Wed Aug 2 2023
UTZ125-128-022115-
South Central Utah UT-Southern Mountains UT-
231 PM MDT Wed Aug 2 2023
...A strong thunderstorm will impact portions of south central
Garfield and northeastern Kane Counties through 315 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles northwest of Lake Powell, or 28 miles south of Escalante,
moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Garfield and northeastern Kane Counties.
This includes Utah Route 12 between mile markers 70 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3718 11143 3733 11172 3780 11142 3758 11094
TIME...MOT...LOC 2031Z 211DEG 30KT 3738 11142
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HMLocal storm report, Aug 2, 2:36 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
236 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Gst 3 SSW Santaquin 39.94N 111.81W
08/02/2023 M66 MPH Juab UT Mesonet
Mesonet station UTRKY Rocky Ridge.
&&Local storm report, Aug 2, 2:57 PM MDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Salt Lake City UT
257 PM MDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Tstm Wnd Gst 2 NNW Santaquin 40.00N 111.80W
08/02/2023 M58 MPH Utah UT Mesonet
Mesonet station FG024 West Mountain South.
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:40 AM MDT | Flood Watch | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more | 31 hr |
| Aug 2, 9:47 AM MDT | Special Weather Statement | SLC | Iron | 43 min |
| Aug 2, 10:29 AM MDT | Special Weather Statement | SLC | Beaver | 31 min |
| Aug 2, 10:56 AM MDT | Special Weather Statement | SLC | Beaver | 34 min |
| Aug 2, 11:06 AM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Aug 2, 11:11 AM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 4 hr |
| Aug 2, 11:32 AM MDT | Special Weather Statement | SLC | Millard | 28 min |
| Aug 2, 11:43 AM MDT | Areal Flood Advisory | SLC | Iron | 93 min |
| Aug 2, 11:51 AM MDT | Severe Thunderstorm Warning | SLC | Millard | 39 min |
| Aug 2, 12:30 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 45 min |
| Aug 2, 12:35 PM MDT | Special Weather Statement | SLC | 40 min | |
| Aug 2, 1:08 PM MDT | Special Weather Statement | SLC | Piute | 52 min |
| Aug 2, 1:10 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 65 min |
| Aug 2, 1:13 PM MDT | Special Weather Statement | SLC | Duchesne | 17 min |
| Aug 2, 1:19 PM MDT | Special Weather Statement | SLC | Garfield | 41 min |
| Aug 2, 1:27 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 2, 1:33 PM MDT | Special Weather Statement | SLC | Sevier | 42 min |
| Aug 2, 1:34 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 107 min |
| Aug 2, 1:46 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah | 59 min |
| Aug 2, 1:51 PM MDT | Special Weather Statement | SLC | Kane | 39 min |
| Aug 2, 1:55 PM MDT | Special Weather Statement | SLC | Juab | 50 min |
| Aug 2, 2:00 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Aug 2, 2:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Tooele, Utah, Wasatch | 33 min |
| Aug 2, 2:31 PM MDT | Special Weather Statement | SLC | Garfield | 44 min |
| Aug 2, 2:49 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 41 min |
| Aug 2, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Summit, Tooele, Utah, Wasatch | 59 min |
| Aug 2, 3:12 PM MDT | Special Weather Statement | SLC | Tooele | 33 min |
| Aug 2, 3:21 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 3:24 PM MDT | Flash Flood Warning | SLC | Tooele | 4 hr |
| Aug 2, 3:42 PM MDT | Special Weather Statement | SLC | 48 min | |
| Aug 2, 3:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Morgan, Salt Lake, Tooele, Weber | 60 min |
| Aug 2, 3:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| Aug 2, 4:03 PM MDT | Areal Flood Advisory | SLC | Salt Lake | 117 min |
| Aug 2, 4:16 PM MDT | Areal Flood Advisory | SLC | Tooele | 119 min |
| Aug 2, 4:17 PM MDT | Special Weather Statement | SLC | Morgan, Summit | 43 min |
| Aug 2, 4:30 PM MDT | Special Weather Statement | SLC | Duchesne | 45 min |
| Aug 2, 4:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 45 min |
| Aug 2, 4:51 PM MDT | Special Weather Statement | SLC | Emery | 39 min |
| Aug 2, 4:58 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| Aug 2, 5:02 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 58 min |
| Aug 2, 5:58 PM MDT | Special Weather Statement | SLC | Rich | 62 min |
Nearby
Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.